What are the signs of an overdose?

Everyone can learn the three main signs of an opioid overdose. Opioids, including fentanyl, can cause death by affecting the part of the brain that regulates breathing. An opioid overdose can be identified by a combination of three signs and symptoms:

  • Pinpoint pupils

  • Falling asleep or loss of consciousness

  • Slow, shallow breathing

Opioids suppress pain signaling and can cause profound sedation. If this sedation becomes too intense, breathing can slow or stop. This leads to a lack of oxygen, which can cause heart rhythm abnormalities and loss of consciousness.

If you suspect that a person has overdosed on an opioid, call 911, administer Narcan whenever available, and place the person in the recovery position (if they are still breathing) to prevent asphyxiation on vomit. If a person is not breathing, perform CPR.

It is rare for someone to die immediately from an overdose – it is usually a process that takes anywhere from a few minutes to a few hours. When people survive, it’s because someone is there to respond.

Note: People cannot overdose on fentanyl from touching it or touching someone who's overdosed. Fentanyl is absorbed through mucous membranes. Never hesitate to help someone who is overdosing.


Recent Articles


More Drug Abuse Prevention Articles